Illinois, 2006

Hail and Heavy Rain in Illinois, August 25, 2006

August 25, 2006 · NWS DVN · 4 events in 3 counties and zones

An upper level disturbance initiated an MCS across Minnesota in a semi-moist atmosphere that moved east southeast into southern Wisconsin before decaying. A lone storm pulsed severe on an outflow boundary from the MCS and produced penny to nickel hail in Jo Daviess and Stephenson Counties in Illinois.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance initiated an MCS across Minnesota in a semi-moist atmosphere that moved east southeast into southern Wisconsin before decaying. A lone storm pulsed severe on an outflow boundary from the MCS and produced penny to nickel hail in Jo Daviess and Stephenson Counties in Illinois. The same outflow boundary aided in the non severe thunderstorm development in the Quad Cities which resulted in locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 25, 2:26 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 25, 2:26 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 AM CDT FRI AUG 25 2006

.SYNOPSIS...
MARGINALLY SEVERE CONVECTION IS PERSISTING JUST NORTH OF THE CWA
WITH WEAKER CONVECTION DEVELOPING SOUTHWEST INTO CENTRAL IOWA.
ANOTHER AREA OF STORMS IS DEVELOPING IN NORTHWEST MISSOURI AND
SOUTHWEST IOWA.  THE SURFACE COLD FRONT IS BEGINNING TO PUSH INTO
NORTHWEST IOWA WITH TWO LOW PRESSURE CENTERS - ONE IN NORTHWEST IOWA
AND A SECOND IN CENTRAL KS.  THESE TWO SURFACE FEATURES SEEM TO BE
HELPING FOCUS STORMS THIS MORNING IN ADDITION TO THE LOW-LEVEL JET.

&&

.SHORT TERM...TODAY AND THIS EVENING...MAIN CONCERNS TODAY AND
TONIGHT ARE ONGOING CONVECTION AND THE PASSAGE OF THE SURFACE COLD
FRONT THIS AFTERNOON/EVENING AND ASSOCIATED SEVERE POTENTIAL.  00Z
MODELS GENERALLY AGREE ON THE FRONTAL TIMIMG OF REACHING THE
MISSISSIPPI RIVER JUST AFTER 00Z.  PARAMETERS FAVORABLE FOR SEVERE
WEATHER INCLUDE THE TIMING OF THE FRONT AT/JUST AFTER MAX HEATING...
MODEL FORECASTS CAPES IN THE 2000-2500 J/KG RANGE...AND MODERATE
SHEAR WHICH WOULD SUPPORT SOME FORM OF ORGANIZATION...POSSIBLY A
SQUALL LINE.

THE MAJOR NEGATIVE FACTOR FOR SEVERE WEATHER WOULD BE THE LACK OF A
STRONG FOCUS AS THE TWO SURFACE LOWS WILL PASS NORTH AND SOUTH OF
THE CWA.  IF CONVECTION GETS GOING TOO WELL IN MISSOURI...WE MAY
HAVE OUR MOISTURE CUTOFF WHICH WOULD LIMIT THE CONVERAGE AND
INTENSITY OF STORMS.  THIS WILL NEED TO BE MONITORED TODAY.  FLASH
FLOODING WAS REPORTED THIS MORNING IN SOUTHERN MN...BUT THE SET UP
FOR US IS TOO PROGRESSIVE TO SUPPORT ANYTHING BEYOND LOCALLY HEAVY
RAIN...WHICH THE GROUND SHOULD BE ABLE TO HANDLE WITH LITTLE PROBLEM.

.LONG TERM...OVERNIGHT THROUGH SUNDAY NIGHT...MODELS AGREE IN
PUSHING THE SURFACE FRONT WELL SOUTH INTO MISSOURI AND CENTRAL
ILLINOIS AND THE 850MB FRONT INTO THE EXTREME SOUTHERN PART OF THE
CWA BY SATURDAY.  THE MODELS KEY ON THESE FEATURES AND KEEP
CONVECTION MAINLY SOUTH THE OF CWA THROUGH MOST OF THE WEEKEND.  I
HAVE SOME CONCERNS FOR NOCTURNAL CONVECTIVE POTENTIAL SATURDAY
NIGHT-SUNDAY MORNING WHICH WOULD FOCUS MORE ON THE 850 BOUNDARY...
THOUGH THE LLJ FORECAST IS RATHER UNIMPRESSIVE.  SO POPS ARE HIGHER
IN THE FAR SOUTHERN PART OF THE CWA FOR THAT TIME FRAME.

THE NEXT ISSUE IS THE EJECTION OF THE NORTHWEST U.S. TROUGH AND THE
TIMING OF THE EVENTUAL SHORTWAVES.  POPS IN THE FORECAST LATE SUNDAY
NIGHT REFLECT THIS POTENTIAL...BUT THERE ARE DISCREPANCIES AMONGST
THE MODELS WITH THE DETAILS SO HAVE NOT GONE HIGHER THAN SCATTERED
POPS AT THIS POINT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

WOLF/SHEETS
Hazardous weather outlook, Aug 25, 3:53 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 AM CDT FRI AUG 25 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
453 AM CDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PASS THROUGH THE AREA THIS AFTERNOON AND EVENING
BRINGING A THREAT OF SEVERE THUNDERSTORMS. AREAS WEST OF THE
MISSISSIPPI WILL BE AT RISK MAINLY DURING THE AFTERNOON...WHILE
AREAS EAST OF THE RIVER WILL BE AT RISK THIS EVENING.

A COMBINATION OF HIGH INSTABILITY AND MODERATE WIND SHEAR WILL
CREATE AN ENVIRONMENT CONDUCIVE FOR A LINE OF THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. AND AS WITH
ANY THUNDERSTORMS...LIGHTNING WILL BE A THREAT.

TWO FACTORSMAY LIMIT THE SEVERE THREAT TODAY. FIRST...IF CLOUDS
LIMIT SUNSHINE...INSTABILITY MAY BE INSUFFICIENT TO GENERATE STRONG
THUNDERSTORMS. SECOND...IF STORMS CONTINUE OR REDEVELOP IN
MISSOURI THROUGH THE DAY...THIS MAY CUTOFF THE MOISTURE FEED TO
STORMS IN IOWA THUS REDUCING THE THREAT. STAY TUNED FOR LATER
FORECASTS AND UPDATES FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS THIS WEEKEND WILL POSE A
LIGHTNING HAZARD...BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
THIS AFTERNOON AND EVENING.

WOLF

The radar

The Quad Cities radar (KDVN), 106 km away, was scanning. The volume nearest the first event began at 10:29 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 heavy rain. Local standard time, as filed.

Hail, Jo Daviess

When
August 25, 4:30 AM CST
Where
Jo Daviess County, Apple River
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.500, -90.100

The fire department reported penny to nickel size hail that lasted for 1 minute with non-severe wind gusts.

Hail, Stephenson

When
August 25, 4:51 AM CST to 4:53 AM CST
Where
Stephenson County, 8 mi NW of Lena
Measured
0.75 in hail
Crop damage
$500
Reported by
TRAINED SPOTTER
Coordinates
42.467, -89.933

Penny size hail was reported on the Stephenson/Jo Daviess line.

Hail, Jo Daviess

When
August 25, 4:58 AM CST
Where
Jo Daviess County, 1 mi ESE of Nora
Measured
0.75 in hail
Crop damage
$500
Reported by
TRAINED SPOTTER
Coordinates
42.450, -89.917

Penny size hail was reported on the Jo Daviess/Stephenson line.

Heavy Rain, Rock Island

When
August 25, 4:20 PM CST
Where
Rock Island County, Carbon Cliff
Reported by
TRAINED SPOTTER
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

A spotter reported 1.75 inches of rain for the day.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528001, 5528003, 5528002, 5528004.